Wisconsin, 2008

Hail and Damaging Winds in Wisconsin, July 10, 2008

July 10, 2008 · NWS ARX · 24 events in 8 counties and zones

A front remained nearly stationary from southwest Wisconsin into western Minnesota on July 10th. An upper level disturbance tracked along the front, triggering a line of severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
$2,000
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A front remained nearly stationary from southwest Wisconsin into western Minnesota on July 10th. An upper level disturbance tracked along the front, triggering a line of severe thunderstorms. Some of the storms produced up to nickel size hail and wind gusts up to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 10, 1:17 PM CST, 24 minutes earlier.

Area forecast discussion, Jul 10, 1:17 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
217 PM CDT THU JUL 10 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA AND SEVERE THREATS
TONIGHT THRU FRIDAY NIGHT...HEAT INDICES ON FRIDAY.

18Z DATA ANALYSIS HAD LOW PRESSURE CENTERED OVER EASTERN MT WITH
TROUGHING TO THE SOUTH INTO CO AND A WARM FRONTAL BOUNDARY TO THE
SOUTHEAST ACROSS ND TO CENTRAL MN/SOUTHERN WI. WARM...UNSTABLE
AIRMASS...WITH LAPS SFC BASED CAPE IN THE 1.5K TO 3.5K J/KG RANGE...
SOUTH OF THIS BOUNDARY ACROSS SOUTHERN MN/MUCH OF IA. THIS AIRMASS
FEEDING/LIFTING INTO A COUPLE OF CONVECTIVE COMPLEXES EARLY THIS
AFTERNOON. ONE LESSER ORGANIZED OVER EASTERN IA/SOUTHERN WI/NORTHERN
IL...BUT STILL GENERATING STRONG TO SEVERE STORMS JUST SOUTH OF THE
FORECAST AREA. THE OTHER...MORE ORGANIZED AND DROPPING SOUTHEAST
ALONG THE BOUNDARY...GENERATING SEVERE STORMS WITH LARGE HAIL/
DAMAGING WINDS NEAR KMSP. THIS COMPLEX OF STORMS ABOUT TO MOVE
SOUTHEAST ACROSS THE FORECAST AREA DURING THE MID AFTERNOON HOURS.

NO ISSUES NOTED WITH 10.12Z NAM/GFS INITIALIZATIONS. NAM/GFS
SOLUTIONS QUITE SIMILAR FOR TONIGHT INTO SUN NIGHT...BUT FOR SOME
USUAL MESO-SCALE/CONVECTION DIFFERENCES. GFS LOOKS TO SUFFER
CONVECTIVE FEEDBACK OVER WI TONIGHT...WITH A 53 UNIT VORTICITY
MAXIMA OVER EAST CENTRAL WI AT 06Z. DPROG/DT OF 500MB HGTS AT
10.12Z SHOWED NAM/GFS WITH RATHER GOOD RUN-TO-RUN CONSISTENCY AND
LITTLE TRENDING FROM THEIR 09.12Z AND 08.12Z RUNS. AT THE SURFACE...
FRONTAL PASSAGE FRI NIGHT LOOKS HAVE TRENDED ABOUT 3HRS SLOWER THAN
THE RUNS OF 09.12Z...WHICH IS NOW VERY SIMILAR TO THE TIMING OF THE
ECMWF/UKMET RUNS. CHECK OF OBS VS. MODEL DATA AT 18Z SHOWED NAM/GFS
REASONABLE WITH THE SFC MASS FIELDS ACROSS THE NORTH CENTRAL CONUS.
A BLEND OF NAM/GFS LOOKED BEST WITH THE 12Z-18Z PRECIP ACROSS THE
CENTRAL CONUS...WHILE NAM RUNS OF 09.12Z THRU 10.12Z WERE BETTER
WITH THE CONVECTIVE COMPLEX/PRECIP ACROSS MN THIS MORNING. PER WV
IMAGERY...BOTH MODELS APPEAR REASONABLE WITH THE SHORTWAVE FEATURES
ACROSS CAN/NORTHERN CONUS. LEANED TOWARD NAM THIS CYCLE WITH ITS
BETTER PERFORMANCE ON UPPER MIDWEST CONVECTION THE PAST 24HRS AND
GFS LOOKING TO DEVELOP CONVECTIVE FEEDBACK TONIGHT. HOWEVER...BEYOND
TONIGHT FAVORING ONE OVER THE OTHER LOOKS TO HAVE LITTLE IMPACT ON
THE SENSIBLE WEATHER. SHORT TERM FORECAST CONFIDENCE AVERAGE TO
GOOD THIS CYCLE.

IN THE SHORT TERM...DISTANCE-SPEED TOOL APPLIED TO CONVECTION JUST
NORTHWEST OF THE FORECAST AREA HAS IT SOUTHEAST OF THE FORECAST
AREA BY THIS EVENING. HOWEVER...THIS COMPLEX WILL LAY OUT AN OUTFLOW
BOUNDARY TO ITS SOUTHWEST/ENHANCE THE WARM FRONTAL BOUNDARY ALREADY
IN PLACE. SOUTH SFC FLOW AND SOUTHWEST 850MB FLOW OF MOIST UNSTABLE
AIR WILL CONTINUE INTO/OVER THIS BOUNDARY TONIGHT. RAISED SHRA/TSRA
CHANCES MOST AREAS...ESPECIALLY THIS EVENING WITH GREATER LINGERING
INSTABILITY AND A PORTION OF THE LOW LEVEL JET POINTED AT THE AREA.
THE WARM FRONT/OUTFLOW BOUNDARY LIFTS NORTH OF THE AREA LATER
TONIGHT/FRI MORNING. LITTLE REMAINS FOR A FOCUS FOR CONVERGENCE/
LIFT/CONVECTIVE INITIATION OVER THE AREA FOR MUCH OF FRI. A VERY
WARM/MOIST/UNSTABLE AIRMASS WILL BE IN PLACE ACROSS THE AREA FOR FRI
WITH MODEL SOUNDINGS INDICATING LITTLE IN THE WAY OF CAPPING ALOFT.
ARX WRF...GFS...SREF INDICATING BROAD SOUTHERLY FLOW AND WEAK SFC-
850MB IN THIS AIRMASS...WITH LACK OF A CAP AND MIXED LAYER CAPES OF
1.5K TO 2.5K J/KG MAY BE ENOUGH TO INITIATE CONVECTION IN THE WARM
SECTOR DURING THE AFTERNOON. ADDED A SMALL TSRA CHANCE TO FRI
AFTERNOON FOR NOW.

AIRMASS OVER THE AREA ON FRI WILL BE VERY WARM/MUGGY. COMBINATION OF
TEMPS IN THE UPPER 80S/LOWER 90S AND DEW POINTS IN THE UPPER 60S/
LOWER 70S WILL PUSH HEAT INDICES INTO THE 95-100 DEGREE RANGE. ANY
FURTHER RISE OF EITHER THE DEW POINTS OR TEMPS WOULD SEND INDICES
INTO ADVISORY RANGE. MID CREW WILL HAVE TO CONTINUE TO EVALUATE
LATEST TEMP/DEW POINT TRENDS AND NEED FOR HEAT ADVISORY FRI
AFTERNOON.

BY FRI NIGHT...A VIGOROUS UPPER TROUGH/SHORTWAVE MOVING ACROSS
SOUTHERN CAN AND SFC LOW LIFTING OUT OF THE NORTHERN PLAINS WILL
DRIVE A STRONG COLD FRONT WILL BE PUSHING INTO THIS AIRMASS DURING
THE AFTERNOON...BUT WEST OF THE FORECAST AREA. FRONT EXPECTED TO
TRIGGER A LINE OF STRONG/SEVERE STORMS DURING THE AFTERNOON ACROSS
WESTERN MN/IA. LATEST MODEL/ ENSEMBLE CONSENSUS HAS THE FRONT MOVING
INTO THE FORECAST AREA AFTER 03Z SAT. SLIGHT RISK SEVERE CENTERED ON
FRI EVENING STILL ON TRACK...SEE SWODY2 FOR MORE DETAILS. HOWEVER...
THE SLIGHTLY SLOWER FRONTAL TIMING MAY SPARE THE FORECAST AREA THE
BRUNT OF SEVERE STORM POTENTIAL ACCOMPANYING THIS FRONTAL PASSAGE...
WITH CAPE BEGINNING TO DIMINISH DURING THE MID EVENING HOURS. FRONT
USHERS COOLER...DRIER...STABLE AIRMASS ACROSS THE AREA FOR THE
WEEKEND. DEW POINTS FOR MUCH OF SAT THRU SUN NIGHT EXPECTED TO BE IN
THE 50S PERHAPS SOME UPPER 40S...FOR A MUCH MORE COMFORTABLE...
QUIETER WEEKEND WEATHER-WISE. PREVIOUS FORECAST INCLUDED A SMALL
-SHRA/-TSRA CHANCE OVER THE NORTHEAST END OF THE FORECAST AREA FOR
SUN AFTERNOON. THIS CONTINUES TO LOOK REASONABLE WITH MODEL SOUNDING
SHOWING SOME WEAK INSTABILITY WITH DIURNAL WARMING UNDER THE 850-
700MB COLD POOL.

GENERALLY FAVORED A BLEND OF GFS-MAV/NAM-MET MOS LOWS FOR TONIGHT/
FRI NIGHT/SAT NIGHT. FAVORED WARMER GFS GUIDANCE HIGHS FRI. GUIDANCE
HIGHS SIMILAR AND LOOK REASONABLE FOR SAT. USED A BLEND OF 10.12Z
GFS MEX...10.00Z GFS ENSEMBLE MOS AND HPC GUIDANCE FOR HIGHS/LOWS
SUN/SUN NIGHT.

.LONG TERM...MONDAY THROUGH THURSDAY

10.00Z MEDIUM RANGE MODELS/ENSEMBLE MEAN IN REASONABLY GOOD
AGREEMENT WITH EACH OTHER AND THEIR PREVIOUS RUNS FOR THE MON THRU
THU PERIOD. FORECAST CONFIDENCE IN THE LONG TERM ON THE GOOD SIDE
THIS CYCLE. TREND LOOKS TO BE TOWARD A BIT STRONGER SHORTWAVE TROUGH
ACROSS CENTRAL CAN ON TUE...BUT THIS WELL NORTH OF THE FORECAST
AREA. CANADIAN HIGH DRIFTS OVER THE AREA MON...MOVING EAST OF THE
AREA TUE. SOUTHERLY RETURN FLOW SPREADS ACROSS THE AREA TUE WITH AN
INCREASE OF SFC-850MB MOISTURE. MOISTURE/INSTABILITY AXIS REMAINS
WEST OF THE FORECAST AREA UNTIL TUE NIGHT...THUS MON/TUE LOOKING
DRY. RIDGING ALOFT FLATTENS FOR MID-WEEK WITH STRONGER TROUGHING
DEVELOP IN THE NORTHERN PLAINS FOR WED/THU. SFC-850MB TROUGH/FRONT
SLIDES INTO/ ACROSS THE AREA DURING THIS PERIOD...WITH MOISTURE/
INSTABILITY CONTINUING TO INCREASE ACROSS THE AREA AHEAD OF THESE
FEATURES. SHRA/TSRA CHANCES INCREASE FROM TUE NIGHT INTO THU...AND
PREVIOUS GRID-SET ALREADY HAD MUCH OF THIS RATHER WELL DETAILED.
TEMPERATURES START THE PERIOD BELOW NORMAL ON MON...RETURNING TO
NEAR/ABOVE NORMAL IN THE SOUTHERLY FLOW FOR TUE-THU. USED A BLEND OF
GFS MEX/ENSEMBLE MOS AND HPC GUIDANCE FOR HIGHS/LOWS THRU THE
PERIOD.

&&

.AVIATION...TONIGHT AND FRIDAY

THUNDERSTORMS MOVING INTO THE AREA AT THE BEGINNING OF THE PERIOD...
AND PERIODIC THUNDER SHOULD IMPACT TAF SITES THROUGH REMAINDER OF
THE AFTERNOON. AFTER COMPLEX MOVES THROUGH...SHOULD SEE DRY
WEATHER...HOWEVER IT IS POSSIBLE FOR MORE SHOWERS/STORMS TO DEVELOP
LATE TONIGHT/EARLY FRIDAY MORNING ALONG BOUNDARY FORMED FROM TODAY/S
STORMS. THIS IS QUITE UNCERTAIN AT THIS POINT SO CONTINUED TO JUST
MENTION CB/S IN THE TAFS. WHILE BOUNDARY LAYER WILL BE VERY MOIST...
DEWPOINTS MID TO UPPER 60S AND LOW TEMPERATURES AROUND 70 DEGREES...
NIGHT-TIME INVERSION WILL DEVELOP. THINKING IS THAT VISIBILITIES
WILL BE REDUCED AT LEAST TO MVFR CATEGORY FOR A FEW HOURS IN THE
MORNING. THEN...DRY FOR MUCH OF THE DAY FRIDAY...HOWEVER STRONG COLD
FRONT WILL TRACK ACROSS THE TAF SITES FRIDAY EVENING. THIS FRONT
WILL CAUSE THE DEVELOPMENT OF THUNDERSTORMS...SOME MAY BE STRONG TO
SEVERE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

AVIATION..........BROOKS
SHORT/LONG TERM...RRS
Hazardous weather outlook, Jul 10, 10:35 AM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1135 AM CDT THU JUL 10 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-111000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1135 AM CDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A THUNDERSTORM COMPLEX WILL MOVE SOUTHWARD THROUGH THE AREA THIS
AFTERNOON AND INTO THIS EVENING. SEVERE STORMS ARE POSSIBLE WITHIN
THIS COMPLEX...WITH DAMAGING WINDS AND LOCALLY HEAVY RAIN BEING THE
MAIN THREATS. THE MOST FAVORABLE TIME FOR THESE STORMS TO MOVE
THROUGH THE AREA WILL BE FROM 2 PM INTO THE EARLY EVENING HOURS.
IT IS ALSO POSSIBLE FOR MORE STORMS TO DEVELOP OVERNIGHT...WITH
DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAIN BEING THE MAIN
THREATS. IT IS STILL UNCERTAIN HOWEVER THE TIMING AND AREAL EXTENT
OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY...VERY WARM TEMPERATURES SHOULD INHIBIT THUNDERSTORM
DEVELOPMENT UNTIL LATE IN THE DAY...WHEN STORMS ARE EXPECTED TO
INITIATE ALONG A COLD FRONT APPROACHING THE AREA. FAVORABLE
INSTABILITY AND WIND PROFILES SUPPORT A DISTINCT POSSIBILITY FOR
SEVERE STORMS. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES
WOULD BE THE PRIMARY THREATS. THE MOST FAVORABLE TIME SHOULD BE
FRIDAY EVENING AND PERHAPS THE EARLY MORNING HOURS OF SATURDAY...
ALTHOUGH THE ISOLATED TORNADO POTENTIAL FAVORS FRIDAY EVENING.

EXCESSIVE HEAT AND HUMIDITY IS EXPECTED TO BE A FACTOR FRIDAY...WITH
HEAT INDICES OF 95 TO 100 DURING THE AFTERNOON AND EARLY EVENING.

THUNDERSTORM CHANCES RETURN TUESDAY AND TUESDAY NIGHT. AT THIS
TIME...THERE WAS TOO MUCH UNCERTAINTY TO DETERMINE THE SEVERE STORM
POTENTIAL IN THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS ARE ADVISED TO BE ALERT FOR ACTIVATION BETWEEN 2 PM
AND 9 PM...LATER TONIGHT AND THEN AGAIN FRIDAY NIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON/BROOKS

In the hours before

Local storm report, Jul 10, 1:07 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
207 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             LAKE CITY               44.45N 92.28W
07/10/2008  E1.00 INCH       WABASHA            MN   TRAINED SPOTTER

            ALONG WITH ESTIMATED WIND GUSTS OF 30 MPH.

&&

SHEA
Local storm report, Jul 10, 1:14 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
214 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             ZUMBRO FALLS            44.29N 92.43W
07/10/2008  E0.75 INCH       WABASHA            MN   LAW ENFORCEMENT

&&

SHEA
Local storm report, Jul 10, 1:27 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
227 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             2 E ORONOCO             44.16N 92.50W
07/10/2008  E0.75 INCH       OLMSTED            MN   AMATEUR RADIO

&&

SHEA
Local storm report, Jul 10, 1:34 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
234 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     TSTM WND GST     KELLOGG                 44.31N 92.00W
07/10/2008  E60 MPH          WABASHA            MN   LAW ENFORCEMENT

            ALONG WITH HAIL UP TO DIME SIZE.

&&

SHEA
Local storm report, Jul 10, 1:35 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
235 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TSTM WND GST     1 E POTSDAM             44.16N 92.33W
07/10/2008  E59 MPH          OLMSTED            MN   EMERGENCY MNGR

&&

SHEA
Local storm report, Jul 10, 1:41 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
241 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             3 SE LAKE CITY          44.42N 92.24W
07/10/2008  E0.75 INCH       WABASHA            MN   PUBLIC

            STRONG WINDS ALSO REPORTED.

&&

SHEA

The radar

The La Crosse radar (KARX), 91 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Buffalo

When
July 10, 1:41 PM CST
Where
Buffalo County, 0.49 mi E of Mondovi
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.570, -91.670

Thunderstorm Wind, Buffalo

When
July 10, 1:47 PM CST
Where
Buffalo County, 0.89 mi NNE of Buffalo City
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.242, -91.846

Hail, Buffalo

When
July 10, 1:53 PM CST
Where
Buffalo County, 3.67 mi ENE of Fountain City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.153, -91.653

Thunderstorm Wind, Buffalo

When
July 10, 1:53 PM CST
Where
Buffalo County, 3.25 mi WNW of Mondovi
Measured
54 kt (62 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
44.590, -91.740

Law Enforcement reported trees down near the Buffalo and Pepin County line.

Thunderstorm Wind, Trempealeau

When
July 10, 2:04 PM CST
Where
Trempealeau County, 1.88 mi NW of Trempealeau
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.019, -91.458

Law Enforcement estimated 60 mph wind gusts at Perrot State Park and large limbs down.

Thunderstorm Wind, Trempealeau

When
July 10, 2:07 PM CST
Where
Trempealeau County, 1.02 mi WNW of Arcadia
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.255, -91.520

Thunderstorm Wind, Trempealeau

When
July 10, 2:12 PM CST
Where
Trempealeau County, 0.69 mi N of Independence
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.360, -91.420

Thunderstorm Wind, La Crosse

When
July 10, 2:17 PM CST
Where
La Crosse County, 0.17 mi WSW of (Lse)la Crosse Muni
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
43.879, -91.253

Hail, La Crosse

When
July 10, 2:19 PM CST
Where
La Crosse County, 0.8 mi SSW of Holmen
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
43.960, -91.257

Hail, La Crosse

When
July 10, 2:20 PM CST
Where
La Crosse County, 0.33 mi SSE of Onalaska
Measured
0.75 in hail
Reported by
Public
Coordinates
43.876, -91.228

Hail was reported at the Onalaska High School.

Thunderstorm Wind, Trempealeau

When
July 10, 2:20 PM CST
Where
Trempealeau County, 2.1 mi NNE of Galesville
Measured
54 kt (62 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.110, -91.342

Thunderstorm Wind, Vernon

When
July 10, 2:27 PM CST
Where
Vernon County, 4.25 mi NE of Stoddard
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
43.718, -91.168

Numerous large branches were blown down.

Thunderstorm Wind, Vernon

When
July 10, 2:45 PM CST
Where
Vernon County, 1.71 mi NW of Bloomingdale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
43.670, -90.800

Wind gusts of 58 mph were reported with siding blown off a home.

Thunderstorm Wind, Monroe

When
July 10, 2:46 PM CST
Where
Monroe County, 2.08 mi N of Cataract
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
44.110, -90.828

Trees were blown down.

Thunderstorm Wind, Vernon

When
July 10, 2:50 PM CST
Where
Vernon County, 2.63 mi NNE of Bloomingdale
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
43.683, -90.754

Siding was blown off a building and large tree limbs were blown down.

Thunderstorm Wind, Vernon

When
July 10, 2:57 PM CST
Where
Vernon County, 0.85 mi NW of Viroqua
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.560, -90.890

Power lines were knocked down by thunderstorm wind gusts.

Thunderstorm Wind, Monroe

When
July 10, 2:57 PM CST
Where
Monroe County, 0.72 mi S of Sparta
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.920, -90.822

An estimated wind gust of 60 mph was reported from the intersection of Interstate 90 and Highway 27.

Thunderstorm Wind, Monroe

When
July 10, 2:58 PM CST
Where
Monroe County, 0.62 mi S of Mc Coy Aaf Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.961, -90.728

An estimated wind gust of 60 mph was reported from a camp ground near Fort McCoy.

Thunderstorm Wind, Monroe

When
July 10, 3:08 PM CST
Where
Monroe County, 0.61 mi NNE of Tunnel City
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.008, -90.564

Thunderstorm Wind, Monroe

When
July 10, 3:09 PM CST
Where
Monroe County, Warrens
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.130, -90.500

Thunderstorm Wind, Richland

When
July 10, 3:27 PM CST
Where
Richland County, 1.71 mi NE of Richland Center
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
43.350, -90.360

Large trees were blown on Hustlers Ridge.

Thunderstorm Wind, Juneau

When
July 10, 3:32 PM CST
Where
Juneau County, 0.5 mi E of New Lisbon
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
43.880, -90.160

Trees and power lines were blown down in the city of New Lisbon.

Thunderstorm Wind, Adams

When
July 10, 3:46 PM CST
Where
Adams County, 0.38 mi SW of Arkdale
Measured
62 kt (71 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.026, -89.885

Trees and power lines were blown down.

Thunderstorm Wind, Adams

When
July 10, 4:04 PM CST
Where
Adams County, 2.58 mi SE of Adams
Measured
62 kt (71 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.926, -89.780

Trees and power lines were blown down southeast of Adams.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104682, 121532, 104685, 121538, 104689, 104690, 104691, 104696, 104697, 104699, 104700, 104714, 104717, 104718, 104721, 104724, 121524, 104728, 104732, 104734, 104744, 104746, 104747, 104748.